Stable and real-zero polynomials in two variables

  • Anatolii Grinshpan
  • Dmitry S. Kaliuzhnyi-VerbovetskyiEmail author
  • Victor Vinnikov
  • Hugo J. Woerdeman


For every bivariate polynomial \(p(z_1, z_2)\) of bidegree \((n_1, n_2)\), with \(p(0,0)=1\), which has no zeros in the open unit bidisk, we construct a determinantal representation of the form
$$\begin{aligned} p(z_1,z_2)=\det (I - K Z ), \end{aligned}$$
where \(Z\) is an \((n_1+n_2)\times (n_1+n_2)\) diagonal matrix with coordinate variables \(z_1\), \(z_2\) on the diagonal and \(K\) is a contraction. We show that \(K\) may be chosen to be unitary if and only if \(p\) is a (unimodular) constant multiple of its reverse. Furthermore, for every bivariate real-zero polynomial \(p(x_1, x_2),\) with \(p(0,0)=1\), we provide a construction to build a representation of the form
$$\begin{aligned} p(x_1,x_2)=\det (I+x_1A_1+x_2A_2), \end{aligned}$$
where \(A_1\) and \(A_2\) are Hermitian matrices of size equal to the degree of \(p\). A key component of both constructions is a stable factorization of a positive semidefinite matrix-valued polynomial in one variable, either on the circle (trigonometric polynomial) or on the real line (algebraic polynomial).


Determinantal representation Multivariable polynomial Stable polynomial Stability radius Self-reversive polynomial Real-zero polynomial Lax conjecture 



The authors wish to thank Greg Knese for helpful comments. Victor Vinnikov would like to thank Forschungsschwerpunkt Reelle Geometrie und Algebra at the University of Konstanz for its hospitality, and its members, especially Christoph Hanselka, Daniel Plaumann, and Markus Schweighofer, for useful discussions.


  1. Agler, J. (1990). On the representation of certain holomorphic functions defined on a polydisc. In Topics in operator theory: Ernst D. Hellinger Memorial Volume, Oper. Theory Adv. Appl. (vol. 48, pp. 47–66), Basel: Birkhäuser.Google Scholar
  2. Agler, J., & McCarthy, J. E. (2005). Distinguished varieties. Acta Mathematica, 194(2), 133–153.MathSciNetCrossRefzbMATHGoogle Scholar
  3. Arov, D. Z. (1979). Passive linear steady-state dynamical systems. (Russian), Sibirsk. Mat. Zh. 20(2), 211–228, 457.Google Scholar
  4. Bakonyi, M., & Woerdeman, H. J. (2011). Matrix completions, moments, and sums of Hermitian squares. Princeton, NJ: Princeton University Press.CrossRefzbMATHGoogle Scholar
  5. Ball, J. A. Gohberg, I., & Rodman, L. (1990). Interpolation of rational matrix functions. Operator theory: Advances and applications (vol. 45, xii+605 pp). Basel: Birkhäuser Verlag.Google Scholar
  6. Ball, J. A. Sadosky, C., & Vinnikov, V. (2005). Scattering systems with several evolutions and multidimensional input/state/output systems. Integral Equations Operator Theory, 52(3), 323–393.Google Scholar
  7. Ball, J. A., & Vinnikov, V. (1996). Zero-pole interpolation for matrix meromorphic functions on an algebraic curve and transfer functions of 2D systems. Acta Applicandae Mathematica, 45, 239–316.MathSciNetCrossRefzbMATHGoogle Scholar
  8. Ball, J. A., & Vinnikov, V. (1999). Zero-pole interpolation for meromorphic matrix functions on a compact Riemann surface and a matrix Fay trisecant identity. American Journal of Mathematics, 121, 841–888.MathSciNetCrossRefzbMATHGoogle Scholar
  9. Bart, H. Gohberg, I., & Kaashoek, M. A. (1979). Minimal factorization of matrix and operator functions. Operator Theory: Adv. Appl. (vol. 1). Basel-Boston, MA: Birkhäuser Verlag.Google Scholar
  10. Basu, S., & Fettweis, A. (1987). New results on stable multidimensional polynomials. II. Discrete case. IEEE Transactions on Circuits and Systems, 34, 1264–1274.Google Scholar
  11. Borcea, J., Brändén, P., & Liggett, T. M. (2009). Negative dependence and the geometry of polynomials. Journal of the American Mathematical Society, 22(2), 521–567.Google Scholar
  12. Cole, B. J., & Wermer, J. (1999). Ando’s theorem and sums of squares. Indiana Univesity Mathematics Journal, 48(3), 767–791.MathSciNetzbMATHGoogle Scholar
  13. Doyle, J. C. (1982). Analysis of feedback systems with structured uncertainties. Proceedings of the IEE-D 129(6), 242–250.Google Scholar
  14. Dritschel, M. A., & Rovnyak, J. (2010). The operator Fejér–Riesz theorem. Operator Theory: Advanced Applications, 207, 223–254.MathSciNetGoogle Scholar
  15. Dubrovin, B. A. (1983). Matrix finite zone operators. Contemporary Problems of Mathematics (Itogi Nauki i Techniki), 23, 33–78 (Russian).Google Scholar
  16. Fulton, W. (1969). Algebraic curves. Mathematics lecture note series. New York-Amsterdam: W.A. Benjamin.Google Scholar
  17. Gårding, L. (1951). Linear hyperbolic partial differential equations with constant coefficients. Acta Mathematica, 85, 2–62.CrossRefGoogle Scholar
  18. Gårding, L. (1959). An inequality for hyperbolic polynomials. Journal of Mathematics and Mechanics, 8, 957–965.zbMATHGoogle Scholar
  19. Geronimo, J. S., Iliev, P., & Knese, G. (2013). Polynomials with no zeros on a face of the bidisk. arXiv:1301.3510.
  20. Geronimo, J. S., & Woerdeman, H. J. (2004). Positive extensions, Fejér–Riesz factorization and autoregressive filters in two variables. Annals of Mathematics (2), 160(3), 839–906.Google Scholar
  21. Geronimo, J. S., & Woerdeman, H. J. (2006). Two-variable polynomials: Intersecting zeros and stability. IEEE Transactions on Circuits Systems, 53(5), 1130–1139.MathSciNetCrossRefGoogle Scholar
  22. Ghamgui, M., Yeganefar, N., Bachelier, O., & Mehdi, D. (2013). Robust stability of hybrid Roesser models against parametric uncertainty: A general approach. Multidimensional Systems and Signal Processing, 24(4), 667–684.MathSciNetCrossRefzbMATHGoogle Scholar
  23. Givone, D. D., & Roesser, R. P. (1972). Multidimensional linear iterative circuits-general properties. IEEE Transactions on Computers, 21, 1067–1073.MathSciNetCrossRefzbMATHGoogle Scholar
  24. Grant, M., & Boyd, S. (2008). Graph implementations for nonsmooth convex programs. In V. Blondel, S. Boyd, & H. Kimura (eds.), Recent advances in learning and control (a tribute to M. Vidyasagar), Lecture Notes in Control and Information Sciences (pp. 95–110). Berlin: Springer.
  25. Grant, M., & Boyd, S. (September 2013). CVX: Matlab software for disciplined convex programming, version 2.0 beta.
  26. Grinshpan, A., Kaliuzhnyi-Verbovetskyi, D. S., & Woerdeman, H. J. (2013). Norm-constrained determinantal representations of multivariable polynomials. Complex Analysis and Operator Theory, 7, 635–654.MathSciNetCrossRefzbMATHGoogle Scholar
  27. Gurvits, L. (2008). Van der Waerden/Schrijver–Valiant like conjectures and stable (aka hyperbolic) homogeneous polynomials: one theorem for all. With a corrigendum. Electronics Journal of Combinatorics, 15(1), Research Paper 66, 26 pp.Google Scholar
  28. Hachez, Y., & Woerdeman, H. J. (2007). The Fischer–Frobenius transformation and outer factorization. Operator theory, structured matrices, and dilations (pp. 181–203), Theta Ser. Adv. Math., 7, Theta, Bucharest.Google Scholar
  29. Hanselka, C. (in preparation). Ph.D. Thesis, University of Konstanz.Google Scholar
  30. Helton, J. W., & Vinnikov, V. (2007). Linear matrix inequality representation of sets. Communications on Pure and Applied Mathematics, 60, 654–674.MathSciNetCrossRefzbMATHGoogle Scholar
  31. Henrion, D. (2010). Detecting rigid convexity of bivariate polynomials. Linear Algebra Applications, 432, 1218–1233.MathSciNetCrossRefzbMATHGoogle Scholar
  32. Horn, A. (1954). On the eigenvalues of a matrix with prescribed singular values. Proceedings of the American Mathematical Society, 5, 4–7.MathSciNetCrossRefzbMATHGoogle Scholar
  33. Horn, R. A., & Johnson, C. R. (1991). Topics in matrix analysis (viii+607 pp). Cambridge: Cambridge University Press.Google Scholar
  34. Kailath, T., Vieira, A., & Morf, M. (1978). Inverses of Toeplitz operators, innovations, and orthogonal polynomials. SIAM Review, 20, 106–119.MathSciNetCrossRefzbMATHGoogle Scholar
  35. Kalman, R. E. Falb, P. L., & Arbib, M. A. (1969). Topics in mathematical system theory (xiv+358 pp). New York-Toronto, Ont.-London: McGraw-Hill.Google Scholar
  36. Kerner, D., & Vinnikov, V. (2012). Determinantal representations of singular hypersurfaces in \({\mathbb{P}}^n\). Advances in Mathematics, 231, 1619–1654.MathSciNetCrossRefzbMATHGoogle Scholar
  37. Knese, G. (2008). Bernstein–Szegő measures on the two-dimensional torus. Indiana University Mathematics Journal, 57(3), 1353–1376.MathSciNetCrossRefzbMATHGoogle Scholar
  38. Knese, G. (2010). Polynomials defining distinguished varieties. Transactions on American Mathematics Society, 362(11), 5635–5655.MathSciNetCrossRefzbMATHGoogle Scholar
  39. Krein, M. G., & Naimark, M. A. (1936). The method of symmetric and Hermitian forms in the theory of the separation of the roots of algebraic equations. Kharkov. English translation (by O. Boshko and J. L. Howland): Lin. Mult. Alg. 10:265–308, 1981.Google Scholar
  40. Kummer, M., Plaumann, D., & Vinzant, C. (2012). Hyperbolic polynomials, interlacers, and sums of squares. arXiv:1212.6696.
  41. Kummert, A. (1989). Synthesis of two-dimmensional lossless \(m\)-ports with prescribed scattering matrix. Circuits Systems, Signal Processing 8(1), 97–119.Google Scholar
  42. Kummert, A. (1990). A parametric representation for \(k\)-variable Schur polynomials. IEEE Transactions on Circuits Systems, 37(10), 1288–1291.Google Scholar
  43. Kummert, A. (2002). 2-D stable polynomials with parameter-dependent coefficients: generalizations and new results. IEEE Transactions on Circuits Systems I: Fundamental Theory Applications, 49, 725–731.Google Scholar
  44. Lancaster, P., & Tismenetsky, M. (1985). The theory of matrices. Computer science and applied mathematics (2nd ed.). Orlando, FL: Academic Press Inc.Google Scholar
  45. Lewis, A. S., Parrilo, P. A., & Ramana, M. V. (2005). The Lax conjecture is true. Proceedings of the American Mathematics Society, 133, 2495–2499.MathSciNetCrossRefzbMATHGoogle Scholar
  46. Leykin, A., & Plaumann, D. (2012). Determinantal representations of hyperbolic curves via polynomial homotopy continuation. arXiv:1212.3506.
  47. Li, L., Xu, L., & Lin, Z. (2013). Stability and stabilisation of linear multidimensional discrete systems in the frequency domain. International Journal of Control, 86(11), 1969–1989.MathSciNetCrossRefGoogle Scholar
  48. Netzer, T., Plaumann, D., & Schweighofer, M. (2010). Exposed faces of semidefinitely representable sets. SIAM Journal on Optimization, 20, 1944–1955.MathSciNetCrossRefzbMATHGoogle Scholar
  49. Netzer, T., Plaumann, D., & Thom, A. (2013). Determinantal representations and the Hermite matrix. Michigan Mathematics Journal, 62, 407–420.MathSciNetCrossRefzbMATHGoogle Scholar
  50. Netzer, T., & Thom, A. (2012). Polynomials with and without determinantal representations. Linear Algebra Applications, 437, 1579–1595.MathSciNetCrossRefzbMATHGoogle Scholar
  51. Nuij, W. (1968). A note on hyperbolic polynomials. Mathematica Scandinavica, 23, 69–72.MathSciNetzbMATHGoogle Scholar
  52. Plaumann, D., Sturmfels, B., & Vinzant, C. (2011). Quartic curves and their bitangents. Journal of Symbolic Computation, 46, 712–733.MathSciNetCrossRefzbMATHGoogle Scholar
  53. Plaumann, D., Sturmfels, B., Vinzant, C. (2012). Computing linear matrix representations of Helton–Vinnikov curves. Operator Theory: Adv. Appl. 222 (Festschrift in honor of J. William Helton) (pp. 259–277).Google Scholar
  54. Plaumann, D., & Vinzant, C. (2013). Determinantal representations of hyperbolic plane curves: An elementary approach. Journal of Symbolic Computation, 57, 48–60.MathSciNetCrossRefzbMATHGoogle Scholar
  55. Ramana, M., & Goldman, A. J. (1995). Some geometric results in semidefinite programming. Journal of Global Optimization, 7, 33–50.MathSciNetCrossRefzbMATHGoogle Scholar
  56. Renegar, J. (2006). Hyperbolic programs, and their derivative relaxations. Foundations of Computational Mathematics, 6, 59–79.MathSciNetCrossRefzbMATHGoogle Scholar
  57. Rosenblatt, M. (1958). A multi-dimensional prediction problem. Arkiv för Matematik, 3, 407–424.MathSciNetCrossRefzbMATHGoogle Scholar
  58. Rosenblum, M., & Rovnyak, J. (1985). Hardy classes and operator theory. Oxford Mathematical Monographs. New York: Oxford Science Publications/The Clarendon Press/Oxford University Press.Google Scholar
  59. Rudin, W. (1969). Function theory on polydiscs. New York-Amsterdam: W. A. Benjamin Inc.Google Scholar
  60. Scheicher, M. (2013). Robustly stable multivariate polynomials. Multidimensional Systems and Signal Processing, 24(1), 23–50.MathSciNetCrossRefzbMATHGoogle Scholar
  61. Speyer, D. (2005). Horn’s problem, Vinnikov curves, and the hive cone. Duke Mathematical Journal, 127(3), 395–427.MathSciNetCrossRefzbMATHGoogle Scholar
  62. Vinnikov, V. (1989). Complete description of determinantal representations of smooth irreducible curves. Linear Algebra Applications, 125, 103–140.MathSciNetCrossRefzbMATHGoogle Scholar
  63. Vinnikov, V. (1993). Self-adjoint determinantal representions of real plane curves. Mathematische Annalen, 296, 453–479.MathSciNetCrossRefzbMATHGoogle Scholar
  64. Vinnikov, V. (2012). LMI representations of convex semialgebraic sets and determinantal representations of algebraic hypersurfaces: Past, present, and future. Operator Theory: Adv. Appl. 222 (Festschrift in honor of J. William Helton) (pp. 325–349).Google Scholar
  65. Wagner, D. G. ( 2011). Multivariate stable polynomials: Theory and applications. Bulletin of the American Mathematical Society, 48(1), 53–84.Google Scholar
  66. Woerdeman, H. J. (2013). Determinantal representations of stable polynomials. Operator Theory: Advanced Applications, 237, 241–246.MathSciNetGoogle Scholar
  67. Xu, L., Fan, H., Lin, Z., & Bose, N. K. (2008). A direct-construction approach to multidimensional realization and LFR uncertainty modeling. Multidimensional Systems and Signal Processing, 19(3–4), 323–359.MathSciNetCrossRefzbMATHGoogle Scholar
  68. Yakubovich, V. A. (1970). Factorization of symmetric matrix polynomials. (English) Sov. Math., Dokl., 11, 1261–1264; translation from Dokl. Akad. Nauk SSSR, 194:532–535, 1970.Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Anatolii Grinshpan
    • 1
  • Dmitry S. Kaliuzhnyi-Verbovetskyi
    • 1
    Email author
  • Victor Vinnikov
    • 2
  • Hugo J. Woerdeman
    • 1
  1. 1.Department of MathematicsDrexel UniversityPhiladelphiaUSA
  2. 2.Department of MathematicsBen-Gurion University of the NegevBeer-ShevaIsrael

Personalised recommendations